PERSISTENT TARDIVE REBOUND PANIC DISORDER, REBOUND ANXIETY AND INSOMNIA FOLLOWING PAROXETINE WITHDRAWAL: A REVIEW OF REBOUND-WITHDRAWAL PHENOMENA

Main Article Content

Nadeem H Bhanji
Guy Chouinard
Theodore Kolivakis
Howard C Margolese

Keywords

Paroxetine, panic, tardive, rebound, discontinuation

Abstract

Objective


To  describe  tardive  rebound  anxiety  phenomena  (panic,  anxiety  and  insomnia)  following  abrupt paroxetine discontinuation.


 Method


Case report, with comprehensive literature review on rebound and withdrawal phenomena associated with psychotropic medications.


 Results


Three different discontinuation syndromes with psychotropics are described: (1) new-onset CNS- depressant   type   withdrawal   symptoms   (minor   and   major);   (2)   rebound   syndromes;   and   (3) supersensitivity symptoms. Abrupt paroxetine discontinuation has been well described and fits the first category.  Tardive  rebound  panic  disorder-phenomena  with  paroxetine  has  some  features  of  the supersensitivity category.


 Conclusion


Chronic paroxetine treatment may lead to 5-HT2-receptor down regulation, with desensitization of 5-HT1A and 5-HT2 receptors, which may contribute to tardive rebound symptoms upon abrupt withdrawal. Early reports  suggest  that  genetic  factors  may  also  contribute  to  withdrawal  symptoms  in  susceptible individuals. Cholinergic rebound may also occur and could explain tardive insomnia and anxiety in paroxetine withdrawal

Abstract 343 | PDF Downloads 167

References

1. Kales A, Scharf MB, Kales JD. Rebound insomnia: A new clinical syndrome. Science.1978; 201:1039-1041.
2. Chouinard G, Labonte A, Fontaine R, et al. New concepts in benzodiazepine therapy: rebound anxiety and new indications for the more potent benzodiazepines. Prog Neuro Biol Psychiatry 1983;7: 669-673.
3. Fontaine R, Chouinard G, Annable L. Rebound anxiety in anxious patients after abrupt withdrawal of benzodiazepine treatment. Am J Psychiatry 1984; 141: 848-852.
4. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997 Jul;58(7):291-297.
5. Rojas-Fernandez C, Gordon J. Selective serotonin reuptake inhibitor discontinuation syndrome: putative mechanisms and prevention strategies. Can J Psychiatry 1998 Jun;43(5):523-4.
6. Haddad PM, Devarajan S, Dursun SM. Antidepressant discontinuation (withdrawal) symptoms presenting as 'stroke'. J Psychopharmacol 2001 Jun;15(2):139-141.
7. Bogetto F, Bellino S, Revello RB, et al. Discontinuation syndrome in dysthymic patients treated with selective serotonin reuptake inhibitors: a clinical investigation. CNS Drugs 2002;16(4):273-83.
8. Haddad PM, Qureshi M. Misdiagnosis of antidepressant discontinuation symptoms. Acta Psychiatr Scand 2000 Dec;10 2(6):466-7.
9. Chouinard G. Rebound anxiety: incidence and relationship to subjective cognitive impairment. J Clin Psychiatry Monograph 1986;4(1):12-16.
10. Chouinard G, Bradwejn J, Annable L, et al. Withdrawal symptoms after long-term treatment with low potency neuroleptics. J Clin Psychiatry
1984;45:500-502.
11. Chouinard G. Additional comments on benzodiazepine withdrawal. Can Med Assoc J 1988;139:119-120.
12. Haddad P. Newer antidepressants and the discontinuation syndrome. J Clin Psychiatry 1997; 58(Suppl 7):19-22.
13. Black K, Shea C, Dursun S, et al. Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatr Neurosci 2000;25: 255-261.
14. Black DW, Wesner R, Gabel J. The abrupt discontinuation of fluvoxamine in patients with panic disorder. J Clin Psychiatry 1993; 54: 146-149.
15. Mallya G, White K, Gunderson C. Is there a serotonergic withdrawal syndrome? Biol Psychiatry 1993; 33:851-852.
16. Barr LC, Goodman WK, Price LH. Physical symptoms associated with paroxetine discontinuation. Am J Psychiatry 1994; 151: 289.
17. Keuthen NJ, Cyr P, Ricciardi JA, et al. Medication withdrawal symptoms in obsessive-compulsive disorder patients treated with paroxetine. J Clin Psychopharmacol 1994; 14: 206-207.
18. Oeherberg S, Christiansen PE, Behnke K, et al. Paroxetine in the treatment of panic disorder: a randomized, double-blind, placebo-controlled study. Br J Psychiatry 1995; 167; 374-379.
19. Bhaumik S, Wildgust HJ. [Letter]. Human Psychopharmacol 1996; 11: 337-338.
20. Coupland NJ, Bell CJ, Potokar JP. Serotonin reuptake inhibitor withdrawal. J Clin Psychopharmacol. 1996; 16: 356–362.
21. Rosenbaum JF, Fava M, Hoog SL, et al. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Biol Psychiatry 1998;44(2):77-87.
22. Bogetto F, Bellino S, Revello RB, et al. Discontinuation syndrome in dysthymic patients treated with selective serotonin reuptake inhibitors: a clinical investigation. CNS Drugs 2002;16: 273-283.
23. Chouinard G, Jones BD, Annable L. Neuroleptic- induced supersensitivity psychosis. Am J Psychiatry 1978;135:1409-1410.
24. Chouinard G, Jones BD: Neuroleptic-induced supersensitivity psychosis: clinical and pharmacologic characteristics. Am J Psychiatry 1980;137:16-21.
25. Michelson D, Fava M, Amsterdam J, et al. Interruption of selective serotonin reuptake inhibitor treatment. Double-blind, placebo- controlled trial. Br J Psychiatry 2000;176: 363-368.
26. Hindmarch I, Kimber S, Cockle SM. Abrupt and brief discontinuation of antidepressant treatment: effects on cognitive function and psychomotor performance. Int Clin Psychopharmacol 2000 Nov;15(6):305-318.
27. Costei AM, Kozer E, Ho T, et al. Perinatal outcome following third trimester exposure to paroxetine. Arch Pediatr Adolesc Med 2002 Nov;156(11):1129-1132.
28. Schatzberg AF, Haddad P, Kaplan EM, et al. Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome.Discontinuation Consensus Panel. J Clin Psychiatry 1997;58(Suppl 7):23-7.
29. Gilmor M, Owens, MJ, Nemeroff CB. Inhibition of norepinephrine uptake in patients with major depression treated with paroxetine. Am J
Psychiatry 2002; 159:1702-1710.
30. Murphy GM, Kremer C, Rodrigues HE, et al. Pharmacogenetics of antidepressant medication intolerance. Am J Psychiatry 2003; 160: 1830-1835.
31. Bhanji, NH, Margolese HC, Chouinard G, et al. Mirtazapine-induced mania: A case for “Norepinephrine Syndrome”? Int Clin Psychopharmacol. 2002; 17:319-322.

Most read articles by the same author(s)